You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Treatment-Resistant Postictal Agitation After Electroconvulsive Therapy (ECT) Controlled With Dexmedetomidine

Bryson, Ethan O. MD*; Briggs, Mimi C. BA; Pasculli, Rosa M. BA; Kellner, Charles H. MD

Journal of ECT:
doi: 10.1097/YCT.0b013e3182717610
Online Articles
Abstract

Abstract: Emergence agitation is a common complication of electroconvulsive therapy. Standard supportive and pharmacological interventions are usually effective management strategies. We report a case of severe agitation after electroconvulsive therapy that was refractory to the usual treatments but was controlled with dexmedetomidine.

Author Information

From the Departments of *Anesthesiology, and †Psychiatry, Mount Sinai School of Medicine, New York, NY.

Received for publication June 25, 2012; accepted July 30, 2012.

Reprints: Charles H. Kellner, MD, Department of Psychiatry, Box 1230, Mount Sinai School of Medicine, 1 Gustave L. Levy Place, New York, NY 10029 (e-mail: charles.kellner@mssm.edu).

Dr Kellner receives grant support from the National Institute of Mental Health (NIMH), royalties from Cambridge University Press, and honoraria from UpToDate and the Northshore-LIJ Health System. The other authors have no conflicts of interest or financial disclosures to report.

© 2013 by Lippincott Williams & Wilkins